Hail, Kimball
- When
- September 4, 2:20 PM MST to 2:22 PM MST
- Where
- Kimball County, 20 mi NE of Kimball
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.435, -103.387
Quarter size hail was reported 20 miles northeast of Kimball.
Thunderstorms produced large to very large hail over portions of the Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large to very large hail over portions of the Nebraska Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 4, 1:35 PM MST, 45 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 235 PM MDT SUN SEP 4 2016 .SHORT TERM...(This evening through Monday Night) Issued at 232 PM MDT Sun Sep 4 2016 Current KCYS radar loop shows a band of showers and thunderstorms lifting northeast across southeast Wyoming. This band stretches from near Douglas southward towards Laramie and Cheyenne. Outside of some strong wind gusts around 50 MPH...convection has struggled to become organized. This is likely due to low-moderate instability combined with strong 0-6km shear above 50 knots. Better instability and higher CAPE values are located further east...so will need to closely monitor this activity as it moves into western Nebraska. Continued to word forecast for strong to severe storms in this area with damaging winds the most likely hazard...but large hail is also possible along with frequent lightning. There is also some concern of training cells over the same area...which may result in a very isolated flash flood threat. Thunderstorms will lift northeast with most of the severe threat finished by 8 PM tonight. Did note that high res models show another area of thunderstorms developing over northeast Colorado and moving into southern Nebraska panhandle this evening. So added mention of severe for Kimball...Sidney...and Scottsbluff as well. Conditions improve tonight...but there may be some lingering thunder showers further north near Douglas and Lusk and extending across northern Carbon county. Patchy fog is possible as the cold front moves southward across the area tonight across east central Wyoming and the northern NE panhandle. Models show the upper level trough axis lifting northeast...with drier air moving across southeast Wyoming and western Nebraska. High temperatures will be slightly cooler behind the front...but still in the 70's to mid 80's across most of the area. .LONG TERM...(Tuesday through Sunday) Issued at 232 PM MDT Sun Sep 4 2016 Tuesday...Flow aloft remains southwest with embedded shortwaves in the flow. Moist low level southeast flow prevails and thus expect isolated to scattered showers and thunderstorms to develop in the afternoon, most numerous as we have been advertising, along the lee of the Laramie Range from Douglas to Wheatland to Cheyenne. Wednesday...Drier and warmer day on tap as the flow aloft becomes westerly, drying out the atmosphere and scouring out much of the low level moisture. Thursday...Continued dry and mild with westerly flow aloft and dry low and mid levels. Friday...Shortwave moving across the northern Dakotas will send a cold front southward across our counties, thus making for a slightly cooler day. With limited low and mid level moisture along the front, no precipitation expected for our forecast area. Saturday/Sunday...Dry and mild weather prevails with zonal to northwest flow aloft and limited low and mid level moisture available to fuel showers and thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 232 PM MDT Sun Sep 4 2016 Wyoming TAFS...VFR prevails. Isolated thunderstorms near sites through 01Z...otherwise scattered to broken clouds around 9000 feet AGL prevail. Winds gusting 25 to 30 knots through 01Z. Nebraska TAFS...VFR prevails...with isolated to scattered thunderstorms through 02Z producing localized MVFR...hail and wind gusts to 45 knots. Sustained winds gusting to 24 knots through 02Z. IFR at Sidney through 20Z. IFR developing again at Chadron, Alliance and Scottsbluff from 07Z to 15Z. && .FIRE WEATHER... Issued at 232 PM MDT Sun Sep 4 2016 Fire weather concerns will be low for the remainder of the holiday weekend. Showers and thunderstorms this afternoon will linger into this evening...and may produce wind gusts between 35 to 50 MPH at times. Otherwise...drier air will move into the forecast area for Monday before another shallow cold front moves south across the High Plains. Showers and thunderstorms are expected on Tuesday before more drier air moves into the region for Wednesday along with breezy conditions. However...daytime humidities should remain above 15 percent through the end of the week. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...RUBIN AVIATION...RUBIN FIRE WEATHER...TJT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 230 PM MDT SUN SEP 4 2016 WYZ101>119-051030- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 230 PM MDT SUN SEP 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED INTO THIS EVENING. A FEW STORMS COULD BECOME STRONG ENOUGH TO PRODUCE BRIEF GUSTY WINDS AND SOME SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NEZ002-003-019>021-054-055-095-096-051030- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 230 PM MDT SUN SEP 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM MDT. SCATTERED THUNDERSTORMS...SOME STRONG TO SEVERE...WILL CONTINUE TO DEVELOP THIS AFTERNOON AND INTO THE EVENING HOURS. A FEW STORMS COULD BECOME SEVERE...PRODUCING LARGE HAIL OR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RUBIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 135 PM MDT SUN SEP 4 2016 WYZ101>103-105>107-115>118-042015- SHIRLEY BASIN-NIOBRARA COUNTY-NORTH LARAMIE RANGE-CONVERSE COUNTY LOWER ELEVATIONS-SOUTH LARAMIE RANGE-EAST PLATTE COUNTY-SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-LARAMIE VALLEY-CENTRAL LARAMIE COUNTY- 135 PM MDT SUN SEP 4 2016 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CONVERSE...SOUTHWESTERN NIOBRARA...PLATTE...NORTHEASTERN ALBANY AND NORTHWESTERN LARAMIE COUNTIES... AT 134 PM MDT...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR ESTERBROOK CAMPGROUND TO 8 MILES WEST OF LARAMIE. MOVEMENT WAS NORTHEAST AT 20 MPH. THIS LINE OF THUNDERSTORMS HAS A HISTORY OF PRODUCING SUDDEN WIND GUSTS BETWEEN 40 TO 50 MPH. LOCATIONS IMPACTED INCLUDE... DOUGLAS...WHEATLAND...GUERNSEY...CHUGWATER...GLENDO...SIBLEY PEAK... IRON MOUNTAIN...FRIEND PARK CAMPGROUND...WHEATLAND RESERVOIR 3... WINDY PEAK...GRAYROCKS RESERVOIR...GLENDO RESERVOIR... GUERNSEY CAMPGROUND...WHITAKER...BOSLER...SLATER...BALDY PEAK... HORSE CREEK...CURTIS GULCH CAMPGROUND AND ESTERBROOK CAMPGROUND. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 26 AND 149. INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 296 AND 302. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL THESE STORMS PASS. LAT...LON 4287 10463 4135 10479 4136 10587 4285 10558 TIME...MOT...LOC 1934Z 217DEG 19KT 4250 10535 4149 10579 TRUDEL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 148 PM MDT SUN SEP 4 2016 WYZ101>103-107-042030- NIOBRARA COUNTY WY-NORTH LARAMIE RANGE WY- CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY- 148 PM MDT SUN SEP 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CONVERSE... SOUTHWESTERN NIOBRARA AND NORTHWESTERN PLATTE COUNTIES UNTIL 230 PM MDT... AT 146 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GLENDO...OR 22 MILES SOUTHEAST OF DOUGLAS...MOVING NORTHEAST AT 50 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GLENDO...MANVILLE...MANNING RANCH...KEELINE AND LOST SPRINGS. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 110 AND 126. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. IF ON OR NEAR GLENDO RESERVOIR...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. && LAT...LON 4243 10509 4254 10528 4304 10493 4283 10442 TIME...MOT...LOC 1946Z 215DEG 44KT 4255 10506 TRUDEL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
246 PM MDT SUN SEP 4 2016
WYZ102-042130-
NIOBRARA COUNTY WY-
246 PM MDT SUN SEP 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 330 PM MDT...
AT 245 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES EAST OF LANCE CREEK...OR 13 MILES NORTH OF LUSK...MOVING
NORTHEAST AT 40 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
REDBIRD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4346 10405 4312 10405 4283 10438 4294 10457
4349 10411
TIME...MOT...LOC 2045Z 221DEG 44KT 4296 10441
TRUDELSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 313 PM MDT SUN SEP 4 2016 WYZ102-042200- NIOBRARA COUNTY WY- 313 PM MDT SUN SEP 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY UNTIL 400 PM MDT... AT 313 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MORRISEY...OR 30 MILES SOUTH OF DOWNTOWN NEWCASTLE...MOVING NORTHEAST AT 40 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MULE CREEK JUNCTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4316 10437 4337 10474 4350 10459 4350 10407 TIME...MOT...LOC 2113Z 217DEG 34KT 4344 10441 TRUDEL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
317 PM MDT SUN SEP 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HAIL 11 NE KIMBALL 41.34N 103.49W
09/04/2016 E0.88 INCH KIMBALL NE TRAINED SPOTTER
&&
RUBINSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 318 PM MDT SUN SEP 4 2016 NEZ020-054-042200- KIMBALL NE-BANNER NE- 318 PM MDT SUN SEP 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BANNER AND WESTERN KIMBALL COUNTIES UNTIL 400 PM MDT... AT 317 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OLIVER CAMPGROUND...OR 10 MILES SOUTHWEST OF KIMBALL...MOVING NORTHEAST AT 20 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KIMBALL...OLIVER RESERVOIR...OLIVER CAMPGROUND AND BUSHNELL. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 5 AND 19. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR THE PANHANDLE OF NEBRASKA. LAT...LON 4104 10377 4111 10399 4150 10387 4141 10358 TIME...MOT...LOC 2117Z 203DEG 19KT 4116 10384 TRUDEL
The Cheyenne radar (KCYS), 123 km away, was scanning. The volume nearest the first event began at 21:20 UTC.
10 hail. Local standard time, as filed.
Quarter size hail was reported 20 miles northeast of Kimball.
Golf ball size hail was reported at Kimball.
Golf ball size hail was reported five miles northeast of Kimball.
Baseball size hail was reported six miles south of Bridgeport.
Quarter size hail was reported at McGrew.
Tennis ball size hail was reported eight miles southwest of Bridgeport.
Tennis ball size hail was reported six miles southwest of Bridgeport.
Ping pong ball size hail was reported at Lake Minatare Recreation Area.
Half dollar size hail was reported at Northport.
Three inch diameter hail was reported six miles southeast of Bridgeport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651208, 651210, 651211, 651212, 651209, 651213, 651214, 651221, 651222, 651224.